Alert archive / South Dakota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 49, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 24, 1998, 10:10 PM CDT for McPherson County, South Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 1998, 10:10 PM CDT (03:10 UTC)
- Expired
- Jun 24, 1998, 10:55 PM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County McPherson County, SD
The radar
The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 9:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6538 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 250310 SVRABR SDC089-250355- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1010 PM CDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCPHERSON COUNTY IN NORTHEASTERN SOUTH DAKOTA * UNTIL 1055 PM CDT * AT 1009 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 40 MILES NORTHWEST OF ABERDEEN OR IN THE VICINITY OF LO|NG LAKE MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SPRING CREEK COLONY AT 1015 PM CDT LEOLA AT 1030 PM CDT THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS. CB/KH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 10:30 AM CDT, 11 hours 40 minutes earlier.
Area forecast discussion, Jun 24, 10:30 AM CDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 1030 AM CDT WED JUN 24 1998 HAVE UPDATED MAINLY TO CLEAN UP THE MORNING WORDING. WILL LET SLIGHT TSRA CHC CONTINUE THROUGH THE AFTERNOON GIVEN GOOD INSTABILITY AND RELATIVELY WEAK CAP PER MORNING SOUNDING. MORNING SOUNDINGS ALSO SUPPORTED HIGH TEMPS SO DIDNT FIDDLE WITH THESE MUCH. .ABR...NONE. TDK
In the hours before
Special weather statement, Jun 24, 4:10 PM CDT, 6 hours before
SDZ003>005-009-010-015>017-033>037-045-048-051-250310- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 410 PM CDT (310 PM MDT) WED JUN 24 1998 ...SEVERE THUNDERSTORM WATCH UNTIL 10 PM CDT FOR MUCH OF CENTRAL SOUTH DAKOTA... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR CENTRAL SOUTH DAKOTA...IN EFFECT UNTIL 10 PM CDT. THE WATCH AREA INCLUDES THE COUNTIES OF CORSON...DEWEY...STANLEY...JONES... LYMAN...HUGHES...HAND...HYDE...SULLY...WALWORTH...POTTER... CAMPBELL...MCPHERSON...EDMUNDS...FAULK AND BUFFALO. SEVERE THUNDERSTORMS CAN PRODUCE HAIL 3/4 INCH OR LARGER AS WELL AS WINDS GREATER THAN 60 MPH. IF YOU LIVE IN THE WATCH AREA STAY CLOSE TO A RADIO OR TV IN CASE A WARNING IS ISSUED. IF A WARNING IS ISSUED FOR YOUR AREA...PLEASE TAKE COVER IMMEDIATELY. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:54 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 26 min |
| Jun 24, 9:20 PM CDT | Tornado Warning | ABR | McPherson | 50 min |
| Jun 24, 9:53 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 32 min |
| Jun 24, 10:19 PM CDT | Severe Thunderstorm Warning | ABR | Hamlin | 46 min |
| Jun 24, 10:25 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 50 min |
| Jun 24, 10:30 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 65 min |
| Jun 24, 10:55 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 50 min |
| Jun 24, 11:03 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 32 min |
| Jun 24, 11:23 PM CDT | Severe Thunderstorm Warning | ABR | Faulk | 27 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.